Honeymoon, Insulin


Recently diagnosed, we keep reducing our toddler’s insulin to prevent lows. If we continue to reduce it, might this stress his remaining pancreatic function?

I have an 18-month-old who was diagnosed with type 1 approximately four weeks ago. We have been steadily decreasing his insulin due to hypoglycemia. We had several nights where he would drop 100 to 150 mg/dl [5.5 to 8.3 mmol/L] over 6 or 7 hours. Then, last night he dropped 100 mg/dl [5.5 mmol/L] in 3 hours. As a result, today we stopped the Lantus and will only be using Humalog, 0.5 units/50 grams of carbohydrates with a sliding scale for corrections. At this time, the correction dose is 0.5 units for 250 to 349 mg/dl [13.9 to 19.4 mmol/L], 1 unit for 350 to 449 mg/dl [19.4 to 24.9 mmol/L] and 1.5 units for 450 mg/dl [25.0 mmol/L] or higher. This was given to us by the endocrinologist's office. I assume that he is in the honeymoon phase, but I am slightly concerned that giving so little insulin will stress the remaining pancreatic function. Is this normal? They are also talking about moving us to diluted insulin. Is diluting the insulin really that different than only giving 0.5 units?

Anaheim 2018

Register Now

Check out CWD Faculty member, Gary Scheiner’s recent FFL presentation with helpful information on managing blood sugars during exercise

Read Now
advertisement

My nephew’s blood sugar drops very low for a couple of days, then goes up, so he needs insulin. Tests have not explained why he has this repeating pattern. What are your thoughts?

Read

Tests indicate my son has MODY 5. He has been on Humalog, is supposed to start on Lantus. What is the treatment for MODY 5? It seems very few people know.

Read

For my son’s Omnipod, what duration of insulin action (DIA) do you recommend?

Read

Show Related Questions from Honeymoon

Show Related Questions from Insulin

Top